Arizona, 2023Hail and Damaging Winds in Arizona, August 31, 2023
August 31, 2023 · NWS TWC · 5 events in 1 county or zone
Scattered thunderstorms moved northwest across southeast Arizona during the late afternoon and early evening. Thunderstorm winds downed power poles on the west side of the Tucson and on the Tohono O'odham Nation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved northwest across southeast Arizona during the late afternoon and early evening. Thunderstorm winds downed power poles on the west side of the Tucson and on the Tohono O'odham Nation. About 6,000 customers lost power in Tucson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 31, 2:28 PM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 31, 2:28 PM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
228 PM MST Thu Aug 31 2023
.SYNOPSIS...Expect active thunderstorm days across Southeast
Arizona today and Friday before decreasing into the weekend. The
main hazards from storms today will be strong thunderstorm
outflow winds capable of producing dense blowing dust and heavy
downpours to the northwest and west of Tucson. Tomorrow, the
threat for strong winds diminishes, but the threat of heavy
rainfall increases across the majority of Southeast Arizona.
High temperatures near normal today before decreasing 5 to 10
degrees below normal Friday and Saturday.
&&
.DISCUSSION...Today is still shaping up to be an active Monsoon
day across Southeast Arizona as there are many factors coming
together to increase the potential for strong organized
thunderstorm outflows/dense blowing dust as well as heavy
downpours, especially from Tucson west and northwest.
Like a good chef, its important to take stock of the ingredients
we have. First, we are in a state of transition with the mid and
upper level high pressure areas. At 500 mb, the upper high is
starting off along the northern Arizona/New Mexico border and will
move east toward northeast NM by this evening. As this happens,
this will shift the mid-level flow from easterly to southeasterly
across our neck of the woods, not only increasing the directional
difluence over south-central Arizona but additional stretching
deformation from the upper high shifting away will result in
a stronger lifting mechanism. Thats the thing about the Monsoon,
all it takes are very subtle shifts in the flow to differentiate
between a low-grade and high-grade Monsoon day. A bit higher up
at 300 mb, the ridge-axis extending across the southern half of
Arizona shifts east, with the axis becoming a more neutral N-S
orientation over New Mexico this evening. The combination of the
impacts from both these features will enhance thunderstorm
activity from Tucson west and northwest.
The second ingredient is the moisture. The 31/12Z KTWC sounding
depicted a PWAT of 1.20 inches, which matches up with the GOES TPW
satellite imagery which depicts 1.25 inches over Tucson this
morning, with deeper values near 1.50 inches to the west and dry
values near 0.80 inches to the east along the Arizona/New Mexico
border. This drier air will limit thunderstorm coverage across the
eastern portions of the forecast area today. However, given the
southeast flow at 500 mb, this will enhance the downdraft
potential for storms across south-central arizona as it will aid
in the entrainment of dry air into the updrafts in the middle-
levels of the storms. From Tucson west, the precipitable water
values will be high enough to support heavy downpours. The 31/12Z
HREF is showing a 30-50 percent chance of probability matched mean
rainfall in excess of an inch across the Tohono O'odham Nation
this afternoon and evening, with a 10 percent chance of rainfall
in excess of 3 inches in south-central Pima county. This is one of
the reasons we felt confident enough to hoist up a Flash Flood
Watch for areas from Tucson West starting this afternoon extending
thru Friday evening.
The third ingredient is the increasing steering flow between
700-500 mb. Initially the flow will start off at 10 kts, but
increases to 25 kts by this afternoon. This will help storms
transition from isolated pulse-type storms into more organized
multi-cellular storm clusters.
All of these ingredients increase confidence that we will see a
more significant Monsoon day across the area. This is reflected
in the HREF or ensemble of high-resolution models. The 31/12Z HREF
suggests 70-90 pct chance of wind gusts from storms in excess of
30 kts (10-30 percent in excess of 50 kts) across Southeast
Pinal/central and eastern Pima and Santa Cruz counties between
3-10 PM, with the potential generally moving west and northwest
into the evening hours. The mid-shift issued a Blowing Dust
Advisory for the potential for a Dust Storm/Haboob formation
between Tucson and Phoenix and this looks like it is still on
track to develop. In addition to the threat for lower visibility
in blowing dust, what sometimes gets forgotten is the health
impact of blowing dust to those individuals with heart disease and
respiratory sensitivities. Its a good idea to make sure these
individuals avoid being outside if a dust storm develops.
In any event, today will not be the only active day. Friday will
likely be busy as well for different reasons. As the mid and upper
highs get settled into NM, we see a deeper southerly flow across
the area. This will increase the PWAT values across the area in
general, with 1.50-1.75 inches west of Tucson and 1.00-1.50 inches
to the east. In addition to the increase in moisture, we will
start to see vort lobes shear off the trough near the spur of the
Baja Peninsula and move into Southeast Arizona Friday. Given the
increasing moisture profile the potential for heavy rain expands
east into Graham and Cochise counties. This is the reason why we
have two starting times for the Flash Flood Watch with the
aforementioned areas in effect from noon through midnight Friday.
Confidence that the deeper moisture profile will increase the
potential for heavy rainfall is shown in the 31/12Z HREF
localized probability matched mean 24-hour precipitation showing
pockets of 1-2 inch rainfall amounts west of a line from Sierra
Vista to Oracle. The NBM has also latched onto the potential for
heavier precipitation, with a 36 percent probability of exceeding
1.00 inch at the Tucson International Airport tomorrow, and 46
percent in Nogales. The WPC has elevated us into the 'Slight'
category in their Excessive Rainfall Outlook (ERO) for Day 2
(tomorrow), and this looks good to me given all the ingredients.
Thereafter, a strong upper trough develops along the California
coast, with a dry westerly flow on its southern periphery rapidly
drying us out this weekend. Although enough residual moisture will
be present for a slight chance of showers and thunderstorms
Sunday, we will essentially dry out completely starting Monday. As
this trough ejects late this weekend, expect the upper high to
re-develop over Southeast Arizona by the middle of next week. So,
unfortunately, expect another warm-up in afternoon temperatures
next week.
&&
.AVIATION...Valid through 02/00Z
SCT-BKN clouds with scattered to numerous SHRA/TSRA primarily
from KTUS west and northwest thru 01/08Z with ISOLD-SCT SHRA/TSRA
overnight west of KTUS. Brief MVFR CIGS/VSBYS, mountain
obscurations and gusts to 35-45 kts and possible BLDU associated
with the TSRA reducing VSBY below a mile. Otherwise typical wind
trends generally less than 12 kts. Aviation discussion not updated
for TAF amendments.
&&
.FIRE WEATHER...Increased shower and thunderstorm activity
today and Friday for the forecast area. Drier air moving in
across the area late this upcoming weekend will bring a downturn
in thunderstorms which is expected to continue into early next
week. 20-foot winds will generally 15 mph or less outside of any
thunderstorm outflow winds. High temperatures will be 7-10 degrees
this afternoon, before lowering back to near normal by the end of
the week.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 7 PM MST this evening for AZZ501-502-
504-505.
Flood Watch through Friday evening for AZZ501>506-514-515.
Flood Watch from Friday afternoon through Friday evening for
AZZ507>509-511>513.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 31, 5:15 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Thu Aug 31 2023
AZZ504-506-514-010100-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
515 PM MST Thu Aug 31 2023
...A strong thunderstorm will impact portions of northeastern Pima
and southeastern Pinal Counties through 600 PM MST...
At 515 PM MST, Doppler radar was tracking a strong thunderstorm near
Catalina State Park, or near Catalina, moving west at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catalina, Oro Valley, Casas Adobes, Saddlebrooke, Tortolita, Catalina
State Park and Catalina Foothills.
This includes Route 77 between mile markers 75 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3252 11080 3238 11080 3233 11101 3255 11100
TIME...MOT...LOC 0015Z 090DEG 5KT 3244 11087
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KJSThunderstorm Wind, Pima
- When
- August 31, 5:50 PM MST to 6:15 PM MST
- Where
- Pima County, 3.58 mi W of Drexel Hgts to 3.17 mi S of Cortaro
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.190, -111.080
Thunderstorm winds downed several power poles in Tucson Estates. Wind gusts to 64 mph were measured at two CoCoRaHS sites in the Rancho Del Cerro area.
Hail, Pima
- When
- August 31, 5:50 PM MST
- Where
- Pima County, 3.12 mi SE of Old Tuscon
- Measured
- 1 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 32.190, -111.090
Quarter size hail broke a window and caused roof damage to residences at Tucson Estates.
Thunderstorm Wind, Pima
- When
- August 31, 6:25 PM MST to 6:50 PM MST
- Where
- Pima County, 1.88 mi ESE of Marana to 5.84 mi WNW of Naviska
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 32.440, -111.190
Thunderstorm winds downed six power poles along Moore Rd between Frontage and Clark Farms Rds. in Marana and four poles along Avra Valley Rd. between Garvey and Trico Rds. in Picture Rocks. A wind gust to 58 mph was recorded at KMZJ Pinal Air Park AWOS.
Thunderstorm Wind, Pima
- When
- August 31, 7:00 PM MST to 7:05 PM MST
- Where
- Pima County, 3.15 mi ENE of Wahak Hotrontk to 6.04 mi SE of Hotason Vo
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Utility Company
- Coordinates
- 32.194, -112.319
Thunderstorm winds downed power poles in Pisinimo and Hickiwan Districts on the Tohono O'odham Nation.
Thunderstorm Wind, Pima
- When
- August 31, 7:15 PM MST
- Where
- Pima County, 14.47 mi N of Anegam
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 32.578, -112.006
Thunderstorm winds downed three power poles down near Kohatk.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 31, 20232 deaths · 1 event
- Flash Flooding and Dust Storm in Arizona, August 31, 2023$92,000 · 64 kt wind · 40 events
- Tropical Storm and Storm Surge in North Carolina, August 31, 202324 events
- Damaging Wind in California, August 31, 2023$25,000 · 52 kt wind · 1 event
- Drought in Louisiana, August 31, 20237 events
- Damaging Winds and High Wind in Utah, August 31, 2023$1,000 · 56 kt wind · 6 events
- Flash Flooding in Guam, August 31, 2023$1,000 · 2 events
- Drought in Texas, August 31, 20232 events
- Drought in Texas, August 31, 20232 events
- Flash Flooding in North Carolina, August 31, 20232 events
- Damaging Winds in Nevada, August 31, 2023$5,000 · 56 kt wind · 2 events
- Wildfire in Hawaii, August 31, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131258, 1131259, 1131260, 1131261, 1131262.